Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 356, NWS Bismarck, ND

September 2, 2005Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2005, 1:46 PM MDT for Grant County, Morton County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2005, 1:46 PM MDT (19:46 UTC)
Expired
Sep 2, 2005, 2:09 PM MDT
In force
23 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 77 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 021946
SVRBIS
NDC037-059-022045-
/O.NEW.KBIS.SV.W.0356.050902T1946Z-050902T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
146 PM MDT FRI SEP 2 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 245 PM MDT(345 PM CDT)

* AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 20 MILES SOUTHWEST OF ALMONT NEAR LAKE TSCHIDA...OR
  ABOUT 48 MILES SOUTHEAST OF DICKINSON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALMONT AROUND 345 PM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4671 10204 4648 10194 4656 10133 4682 10145

$$

VINING
1 follow-up statement
000 
WWUS53 KBIS 022009
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
309 PM CDT FRI SEP 2 2005

NDC037-059-022019-
/O.CAN.KBIS.SV.W.0356.000000T0000Z-050902T2045Z/
GRANT ND-MORTON ND-
209 PM MDT FRI SEP 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON AND NORTHERN
GRANT COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM  NEAR LAKE TSCHIDA HAS WEAKENED AND NO 
LONGER POSES A SIGNIFICANT THREAT.

LAT...LON 4671 10204 4648 10194 4656 10133 4682 10145

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:30 PM MDT, 16 minutes earlier.

Area forecast discussion, Sep 2, 1:30 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT FRI SEP 2 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A DIRTY UPPER RIDGE IS IN PLACE OVER WESTERN ND. SHOWERS AND
THUNDERSTORMS IN SOUTH CENTRAL ND ARE MOVING SLOWLY EAST AND ALSO
EXPANDING NORTHWARD LATE THIS AFTERNOON. THEY ARE LIKELY TO CONTINUE
THROUGH THE EARLY EVENING. THE RIDGE WILL MOVE EAST SATURDAY AND THE
UPPER FLOW  WILL BE SOUTHEAST BY SUNDAY MORNING.  A FRONTAL SYSTEM
WILL THEN ENTER WESTERN ND SUNDAY. LOW PRESSURE WILL DEVELOP ALONG
THE FRONT AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
REGION SUNDAY NIGHT AND MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
CHANGES WERE MADE TO THE FORECAST TO ACCOMODATE A COLD FRONT THAT IS
FORECAST TO MOVE THROUGH THE AREA THURSDAY AND FRIDAY. WINDS WERE
SHIFTED TO THE NORTHWEST BEHIND THE FRONT.  AN AREA OF SHOWERS AND
THUNDERSTORMS WAS ALSO ADDED.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LM
Hazardous weather outlook, Sep 2, 3:48 AM MDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT FRI SEP 2 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
448 AM CDT FRI SEP 2 2005 /348 AM MDT FRI SEP 2 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP MARTIN

In the hours before

Local storm report, Sep 2, 9:31 AM MDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1031 AM CDT FRI SEP 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             15 S NEW LEIPZIG        46.16N 101.95W
09/02/2005  0.75 INCH        GRANT              ND   CO-OP OBSERVER

&&

HWETZEL
Local storm report, Sep 2, 11:35 AM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1235 PM CDT FRI SEP 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             12 E MOTT               46.37N 102.07W
09/02/2005  0.88 INCH        HETTINGER          ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Sep 2, 12:55 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
155 PM CDT FRI SEP 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             ELGIN                   46.40N 101.85W
09/02/2005  0.88 INCH        GRANT              ND   TRAINED SPOTTER

            LASTED 10 MINUTES...FROM 1235 PM MDT TO 1245 PM MDT.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:43 AM MDTSevere Thunderstorm WarningBISGrant52 min
Sep 2, 11:12 AM MDTSevere Thunderstorm WarningBISGrant, Hettinger63 min
Sep 2, 12:15 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.